A class of biologic medications, so-called TNF-α blockers, may cause acute liver injury in some patients diagnosed with inflammatory disease, a new study reveals.
Tumor necrosis factor-alpha (TNF-α) antagonists suppress the immune system and include the drugs Remicade (infliximab), Enbrel (etanercept), Humira (adalimumab), Cimzia (certolizumab pegol), and Simponi (golimumab). Remicade, Enbrel, Humira, Cimzia, and Simponi are used to treat Crohn’s disease, ulcerative colitis, rheumatoid arthritis, ankylosing spondylitis, psoriatic arthritis, plaque psoriasis, and/or juvenile idiopathic arthritis. Because they suppress the immune system, people treated with TNF-α antagonists face an increased risk of developing serious infections.
The new study reveals that this commonly prescribed class of biologic response modifying drugs may cause acute liver injury, with high liver, enzymes. The study appears in Clinical Gastroenterology and Hepatology, which is, according to Medical News Today, the official clinical practice journal of the American Gastroenterological Association.
“TNF-α antagonists are extremely beneficial as therapies for several bowel, joint and skin inflammatory conditions,” said Maurizio Bonacini, MD, AGAF, study author and associate clinical professor, University of California, San Francisco. “However, gastroenterologists, internists, rheumatologists and dermatologists all need to be aware of this potential complication and know how to diagnose it. They should conduct tests for autoimmunity early upon diagnosis of abnormalities to determine the proper path of care,” Bonacini added, according to Medical News Today.
Upon researching the U.S. Drug-Induced Liver Injury Network database, the team identified what it described as six well-characterized cases of drug-induced liver injury (DILI) in which TNF-α antagonist therapy was involved; they reviewed an additional 28 identified in PubMed, according to Medical News Today. Acute liver injury was found in every case, most frequently involving autoimmunity and hepatocellular injury; however, mixed non-autoimmune patterns and blocked bile flow from the liver (cholestasis) was also observed according to the Medical News Today report.
Remicade-associated liver injury is, said the researchers, best documented, likely due to its earlier approval and popularity. Enbrel and Humira have also been linked to drug-induced liver injury; however, no published cases were linked to Tisabri (natalizumab), Simponi or Cimzia, according to Medical News Today.
“If patients who are taking these biologic agents experience symptoms such as abdominal pain, nausea and fatigue, physicians should check liver enzyme levels to determine if the symptoms are a result of these drugs,” Bonacini noted.
Previously, the U.S. Food & Drug Administration (FDA) announced that information about Legionella and Listeria infections had been added to the black box warning label for all TNF-α antagonists. At the time of the TNF-α antagonist label change, the FDA indicated that between 1999 and 2009 there were more than 100 reports of Legionella and Listeria infections associated with the drugs. In that time, the FDA’s adverse event reporting system database received 80 reports of people who developed Legionella pneumonia after having received Remicade, Enbrel, Humira, and Simponi; 14 deaths were reported. Another 23 cases of Legionella infection were identified in the medical literature that involved people who received TNF-α antagonists for rheumatologic disorders, inflammatory bowel disease, and psoriasis. Those patients received Remicade, Humira, and Enbrel and there were three deaths in that group. In one case, Legionella returned when the patient resumed treatment with a TNF- α antagonist.
Twenty-six cases of Listeria, including seven deaths, have also been reported in the medical literature among patients treated with TNF-α antagonists, the FDA said previously. Fatal Listeria infections were also reported during pre-marketing phase 2 and phase 3 clinical trials and from post-marketing surveillance of the drugs. The FDA also advised that the risk of these infections may be greater in patients over 65, or those taking other immunosuppressive therapies. Patients should be evaluated for active tuberculosis and tested for latent infection prior to initiating treatment with TNF- α antagonist, the FDA said.